Somehow Installed Ubuntu Desktop; Need Help Switching Back

TL;DR: How do I reinstall/re-enable the Zorin desktop after accidentally installing Ubuntu desktop?

I had a Windows update corrupt my ext4 partition, but I was able to fix it by running ext4fsck. However, when my machine booted back up, I was greeted to a screen that stated "overlayfs: missing 'lowerdir'". The way I fixed this was to:

  • Free up disk space
  • Reinstall/update the Linux kernel
  • Run dpkg to fix broken packages and remove obsolete ones.

After doing all this, my machine booted up successfully... into the ubuntu desktop. Somehow something I did broke the Zorin OS desktop. This wouldn't be that much of an issue if it weren't for the fact that the Ubuntu desktop can't find any of my apps. All I can launch is the stuff that's pinned to the taskbar and the terminal.

I've already tried reinstalling Zorin desktop and rebooting, and that still doesn't work. I should also note that it doesn't look like my nVidia GPU drivers are functioning properly; my secondary monitor is working but I can't access the nVidia control panel.

I'm pretty sure it goes onto the Ubuntu desktop automatically unless you tell it to not do so. Maybe try clicking the bottom right cog icon on the login screen upon startup (brings up the DE menu)?

The logon screen is the Ubuntu one as well, I forgot to mention. It basically behaves like a very broken Ubuntu installation now.

I wonder if upgrading the kernel messed stuff up. I'm going to try rebooting into an old version.

First of all, how did you upgrade the kernel? Secondly, upgrading the kernel can bring issues. These range from issues with the interface to unbootable PCs.
As other forum members are constantly reminded, sometimes the latest and greatest isn't the best idea.

1 Like

Gotcha. I realize now it was a pretty silly idea. I was just trying to get the machine bootable again.

For the record, I upgraded the kernel using dpkg.

After some more tinkering, I've decided to just completely reinstall Zorin. What's the best way to do that without losing my /home folder (and my installed programs if at all possible)?

1 Like

Ok. Make sure you mark that post as a solution so that others know.

Make sure you mark that post as a solution so that others know.

Done. Thanks!

1 Like

One thing I did is to record all the Terminal commands I used to install and uninstall software (I install/uninstall via Terminal, and only update via the Software and Software Updater applications)... so I've got a script that I run after a reinstall that puts every application back in place (and removes the applications I don't want) and does so much more quickly than I could possibly do manually.

I know it doesn't benefit you for this reinstall, but if you do the same, subsequent reinstalls will get you back to your desired setup more quickly.

UPDATE:
I decided against reinstalling Zorin, and I sort of got my problem figured out:

  • First, I removed every single desktop I had from recovery

  • I reinstalled xfce, gnome, and Zorin OS desktop

  • I removed the Kernel upgrade I initially installed

  • Then I was able to get into the normal Zorin login. From there, I selected "Zorin OS Desktop" from the session menu

  • I was able to boot back into my normal Zorin desktop.

There are still some residual issues:

  • The icons for certain programs and all folders are generic instead of the ones bundled with Zorin

  • Zorin Appearance keeps crashing

Edit: I should clarify that I can launch Zorin Appearance manually, however, for some reason I keep getting reports that it has crashed upon booting up my machine.

Speaking of which, I solved the issue with the icons by clicking "Reset to defaults" in Zorin Appearances.

Edit 2: Rebooting my machine after resetting to default fixed Zorin Appearances, and all the other fixes I did held. I can now confidently say that my machine is fully functional once more. I still want to figure out why my ext4 partition keeps corrupting, but I think I'll open a new thread for that. Thanks to everyone who helped me.

1 Like